Misuse of levodopa for Parkinsonian side effects - adapted from the Journal of the American Medical

Date: April, 1996

Metoclopramide is known to cause extrapyramidal side effects, although the incidence is unknown. Because adverse drug reactions may be more frequent and more severe in the elderly, it is not unreasonable to assume that parkinsonian side effects of levodopa therapy will occur more often in the elderly and may be confused with actual Parkinson's disease, which also occurs with greater frequency in this population. Avorn and colleagues conducted a casecontrol study to determine if the use of anti-Parkinson's disease therapy was increased in patients receiving metoclopramide.

Pharmacy claims files for patients 65 years of age and older who were enrolled in New Jersey's Medicare and Medicaid programs were reviewed to determine which patients had received metoclopramide in the three-month period before an antiparkinsonian medication was started. A total of 1,253 patients receiving a levodopa-containing drug were identified. In addition, 2,377 patients were identified who had recently filled prescriptions for other antiparkinsonian medications (i.e., benztropine or trihexyphenidyl). These groups were compared with a control group of 16,435 Medicaid enrollees who were not receiving antiparkinsonian medications.

Patients who had recently received metoclopramide were three times more likely than control patients to be placed on dopaminergic therapy. This finding did not vary significantly when subgroups were examined by gender, age or place of residence. The authors also examined exposure to metoclopramide (based on average number of milligrams prescribed per day). Patients on higher daily doses were much more likely to be placed on antiparkinsonian medication. This risk was more than five times higher for patients receiving over 20 mg of metoclopramide daily. In more than one-half (63 percent) of the patients who began anti-parkinsonian therapy, use of metoclopramide continued even after the development of parkinsonian side effects. Other antiparkinsonian medications were found to be used more frequently (although less often than levodopa-containing drugs) in patients receiving metoclopramide.

Metoclopramide is known to block dopamine receptors in the brain and cause symptoms such as tremor, bradykinesia and rigidity. The authors conclude that the use of levodopa is not likely to cause a significant reduction in metoclopramide side effects and will, in fact, have the potential for causing many side effects of its own. The authors suggest that the use of newer drugs (i.e., ondansetron or granisetron for emesis and cisapride for improved gastrointestinal motility) in place of metoclopramide may be one way of avoiding the problem of treating medication side effects with other medications. Physicians should maintain a high degree of suspicion when treating patients who develop extrapyramidal side effects while receiving metoclopramide. (Avorn J, et al. Increased incidence of levodopa therapy following metoclopramide use. JAMA 1995;274:1780-2.)

COPYRIGHT 1996 American Academy of Family PhysiciansCOPYRIGHT 2004 Gale Group

 
© 2006, DrPlace.com, All Rights Reserved.